Want off Amitriptyline, what next?

Discussion in 'Fibromyalgia Main Forum' started by CindiC, Nov 15, 2006.

  1. CindiC

    CindiC New Member

    Hi, this is my first time posting, my name is Cindi, I am 54 live in the damp northeast. I have been suffering with FM for at least 20 years, was dx'd with fibro in 1990. Now on with my question.

    I want desperatly to get off of amitriptyline. I have been on 50 mgs every night since 1990. Last summer my PC suggested that I try Cymbalta, which I did. It was wonderful, I had less pain and less of a drugged feeling. My insides however thought differently and my GI track went haywire. So, the GI doctor took me off that and back on the amitriptyline. Everything is fine and everyone is happy, except the patient. While off this drug I lost weight, felt half alive and actually had some ambition.

    So....after researching drugs I decided that actually amitriptyline is a less of the evils out there for fibro and would like to hear from anyone who has had good results from a nonpharmasuitical (sp) treatment.

    Any help would be appreciated, as I have gained back the weight and am very depressed even with an antidepressant.

    Thanks,
    Cindi
  2. elliespad

    elliespad Member

    If you are looking to raise Seratonin levels naturally, why not try L-Tryptophan. It is an Amino Acid. It MUST be taken with B-6 so converstion to Seratonin takes place in the brain, not in the intestines. It should be taken AWAY from other protein sources, as the amino acids will compete for uptake in the brain. You can take it with a bit of a carbohydrate, this will help it get into brain.

    I take 1500 mg. at night, before bedtime along with P5P, which is ACTIVATED B-6, because I am unable to convert B-6 to its' active form. Generally, you take 500 mg. for every 50 lbs. of body weight. You can get this by Prescription from a Compounding Pharmacist OR your can order online. Some brands I have used, and recommend, are BIOS, Lidtke, Craig and Nokomis' own brand. The only brand I DO NOT recommend is Drs BEST. It is CRAP in my book. Source Naturals just came out with it, but I have not tried it, not sure I will.

    Anyway, you could ask your doc about weaning off the amitryptaline, and adding in the L-Tryptophan until you have replaced it completely.

    I also use a product, Rest & Restore, which contains GABA, Valerian Root, Scullcap, Passion Flower, Chamomile, L-Threonine, 5HTP, Melatonin. Sometimes, when I am out of the Rest & Restore, I just use the GABA, as it is available in any health food store. But, I ALWAYS use my L-Tryptophan, try never to run out.

    Good luck

    [This Message was Edited on 11/15/2006]
  3. Esperanza25

    Esperanza25 New Member

    And before I started I was 115 pounds (I'm short too) and have taken Elavil for 4 years now and I haven't been able to drop off the pounds that I gained (130lbs.)... I also don't feel like is doing much for me but I'm afraid to stop due side effects. I have been taking 25 mg. my doctor wanted to increase it but I didn't.

    At first it works well but now... it seems that if I don't take it, I feel side effects. Right now I live in Argentina too (work related) and since my doctor is not here I don't want to stop just yet.

    I don't have the guts to stop it afraid of any side effects so far from home.

    So, for now I will continue to take it until I get back to San Francisco in August 2007.
  4. Tigger57

    Tigger57 New Member

    I'm sorry, but if you can put up with the symptoms the Cymbalta was giving you, which, I assume is diarrhea, then your doctor should work with you to work it out. Especially, if YOU feel you were doing better.

    I had chronic diarrhea (nice to talk about, huh?)for just over two years. Finally, I got it under control by chewing lots of Immodium and with some meds from my PCP. I still have problems, but I try to catch it right off.

    I may have read your post wrong, but it sounds like you would rather have the Cymbalta; if that's so, why don't you. It's not really entirely your docs decision, and he thinks it is, I would look for another doc.

    I hope you find a happy medium. I take Amitryptiline (100mg) I was going to say I can't imagine what I would do with out it, but this week I ran out and had no money to get more. I had awful sleep and edginess. I finally took one last night and slept until 1:00 this afternoon. I don't like to sleep the day away, but it really did feel good to have deep sleep again.

    Tigger
  5. CindiC

    CindiC New Member

    Thanks to all, Elyse, I am going to look into the Nortriptyline, thanks. The weight gain is the major problem I have with the amitriptyline...I have been on it for sooo long that it really didn't bother me, I more or less accepted the fact that to feel slightly better, it would cost me...LOL. But, after taking the Cymbalta and loosing the weight, it hit me...maybe the extra weight was giving me more pain? I don't know....Cymbalta is not an option, the constant running to the bathroom is not an option either as I am a school bus driver and contractor, no potty breaks available on the road with 72 children...

    I sooo appreciate the warm welcome from you all and again thank you sooo much for sharing with me.

    Hope to jump in sometime when I get feeling better. This has been a terribly painful fall here in the north not friendly to this fibrochick.

    Cindi
  6. LFun

    LFun New Member

    Hi Cindi,
    I am new to the board as well. I have had FMS for two years now and have tried amitriptyline. The first time I took one pill (10 mg.) I couldn't wake up. Now I only take a half a tablet when I am having very horrible days and that seems to work for me. I am still a little sluggish the next day, but it beats the pain I would be in if I didn't take it. My point is did you try taking less than what was prescribed? You might feel a little better. Then again not everything works for everyone. Good luck to you. Lisa
  7. when you came off the amitripyline,did those migraine headaches and vomiting come back?

    i believe the amitripyline are keeping mine at bay,and i DO NOT want those migraines back.

    but im going to ask my doctor if i should wean myself off the amitripyline,and instead try a anti convulsant pill that was mentiones in my hospital report in 1999,but was never given to me for my pain.

    kind regards
    fran
    [This Message was Edited on 11/17/2006]
  8. Rnclegal

    Rnclegal New Member

    For depression, Effexor is the drug recommended for patients with FM and CFS. I have been on Effexor without any nasty side effects for many years now. When I took Elavil, I couldnt wake up and had to slap my face because it was numb. No thanks!

    Doctors try giving one med to cover a multitude of our symptoms and I dont believe (Im an RN and a long time sufferer) that this drug regimen works. I have an internal med doc for my physical symptoms and a physiatrist (pain control specialist, not an anaesthetist) for my pain. I have them working together on my pain relief but the Effexor is used only for the depression.

    With Elavil you may also notice you have a constant habit (that seemed to appear out of nowhere) of rubbing your thumb and forefinger together constantly. This is a side effect (one of many) of the Elavil. To me, the Elavil Cons outweigh the pro's.

    Carolyn
  9. b~kay~b

    b~kay~b New Member

    i'm still new to this board but i feel like ive been here for years because the people are great friendly and its nice to be able to share with people who undestand and can understand your typing when your hands aee having a bad day they ca actually read through itlol. any way i tried cymbalta i wish you didnt have thtone side effect to keep you from using it its always great to find something to help. cymbalta didnt help me for me i was bad off on nortriptiline i couldnt answer questions think on the phone my mom said she noticed a big difference when having a conversation with me because it was like having to piece a puzzle together. now i am waiting to pick up the px for elavil i',m worried though because of others and their expeircne (sorry real bad day for hands) for weight gain i havent tlost the weight i gained on gababpentin 50lb in one month thank goodness my husbands likes bootys lol but the nortripiline didnt help i know this is in the same family right i hope it will work, i know it is a hit and miss thing so i will try just waitng on this dern check to hit the bank its 2 days late i think my bank likes to torment me i jus keep thinking is tonight i might get some sleep iwas up late up here last night coulddnt sleep at all until this morning i took regular meds and excedrine pm(in the morning)so i could get 4 hrs of sleep yay 4 hrs i woke up and i was like i need that at night hellloooo but it was stupid to do reg meds and pm together in aam i was desperate i hate not going to sleep 2 days at a time cindi good luck in your serach i dont know of nonpharmacy type meds for pain just heard of lavendar chamomille and valarien root for relxing. but when i relax i tend to jerk and shke more lol so no sleep,man toug i tell ya.